medication and double vision

Discussion in 'General Parenting' started by jannie, Aug 10, 2008.

  1. jannie

    jannie trying to survive....

    difficult child 1 started complaining at the end of the school year that he was having more trouble than ever with reading....he wasn't really complaining, but I saw that he was having trouble....he was losing his place (tracking issues), inserting and deleting little words and adding prefixes and suffixes that were not there...needless to say this got me worried.

    We wound up seeing an optomestrist and then had a developmental optometrist who gave him a developmental comprehensive exam....he basically stopped in the middle of the exam because he was very concerned about this somewhat recent onset of visual problems...difficult child was testing with significant issues with blurred vision, double vision, tracking and focusing....and this is not about vision...as he is still testing near 20/20...so he stops and says I need to find out more about your sons medications and perhaps the combination of them or one of them as a SIDE EFFECT is causing this double vision, blurred vision....He has been on two of the medications for three years...and lexapro was added around Feb. or so.....the p-doctor said it was possible, but unlikely.....whatever the cause these vision issues are greatly impacted him and will definately impact him in school :surprise: Maybe this is the reason behind his reading issues....

    difficult child 1 says that he's always had these issues but he didn't know any different...I think they are new....so now we will try to reduce the medication and see if we see improvement visually...however a reduction in medication may cause a decrease behaviorally...so the roller coaster begins again....:thumbsdown:The lexpapro did seem to really help so I 'm not happy to make the change.

    However....I've been thinking about trialing lamictil instead of trileptal....this may be the right time....I think lamictil has some depression benefits as well as anxiety benefits.....
     
    Last edited: Aug 10, 2008
  2. Sara PA

    Sara PA New Member

    My son has amblyopia and reduced vision in one eye so he was always dealing with visual issues. However, his vision became distorted while on Lamictal. It got badly distorted when he trialed lithium with the Lamictal. (What he described sounded something like special effects in a movie.) Visual distortion is a side effect of a number of these medications. Offhand, I don't remember which other ones can do it.

    My son's vision when back to his version of normal after he stopped taking medication.
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Lamictal gave my son such bad double vision that he almost got into a car accident. It hit him while he was driving. He still takes it, but he is very careful. And they lowered the dose. Also, of course, he is an adult who chooses his own medication.
     
  4. susiestar

    susiestar Roll With It

    Do you know if any of the pharmacies has a pharmacist with a PhD? I get amazingly different answers from the pharmacist who "looks up" the medication info and reads it to me and from my buddy with the PhD. They use the same resource books (are at the same pharmacy) BUT the one iwth the phD has more training and uses the fine-print stuff meant for the docs.

    ANY pharmacy should give you the inserts for docs and for patients, but it can take a fair amount of time to get through all the fine print.

    Sorry he is having these problems.
     
  5. Sara PA

    Sara PA New Member

    That's the difference between the prescribing information and the patient information. Doesn't take a PhD to look it up. Anyone can google most of them.
     
  6. jannie

    jannie trying to survive....

    I'm not happy to hear that lamictil causes double vision....anyone else have these issue with lamictil? I was hoping to move to lamictil....
     
  7. Sara PA

    Sara PA New Member

    Not double vision. Distorted vision. There was far more -- worse -- than double vision. Perhaps if my son could have had double vision, he would have noticed it sooner but he can't do double vision because only one eye works.

    It's listed as an adverse reaction in the prescribing information as "visual abnormality".
     
  8. Sara PA

    Sara PA New Member

    Ok.....

    "Blurred vision" is a common side effect for Abilify.

    "Abnormal vision" is a common side effect of Trileptal (more so than for Lamictal).

    "Blurred vision" is listed as a frequent side effect of Lexapro while "visual disturbance" and "abnormal vision" are both listed as infrequent side effects along with a number of other eye issues (conjunctivitis, dry eyes, eye irritation, visual disturbance, eye infection, pupils dilated).
     
  9. smallworld

    smallworld Moderator

    Jannie, you might want to consult a good neurologist about this issue. They have a lot more experience with anticonvulsants than psychiatrists do.
     
  10. gcvmom

    gcvmom Here we go again!

    Did the reading problems he reported coincide with the addition of Lexapro or any other medication change? Is it possible he always had this problem, but a medication change made it worse?

    Hope you can get this sorted out so he doesn't have to choose between good behavior and good vision!

    FWIW, husband takes Lamictal and Paxil and has not had any vision problems with either one.
     
  11. jannie

    jannie trying to survive....

    I've always been slightly concerned with his reading. His math and problem solving skills are outstanding...His reading and writing skills are just on grade level....

    I think the doctor thinks that if his eyes were as bad as they seem now, we would have known about this for a while and sought treatment.

    I don't think we will know if this is a new thing unless we stop the medication and things improve....

    He has been working on reading interventions...and has made progress with decoding skills....he should be able to read better, longer and more fluently, but he just gets exhausted and loses his place...yes using a card helps, but one shouldn't really need to use a card to track at this age...we'll see....
     
  12. Sara PA

    Sara PA New Member

    His eyes have been tested for convergence, haven't they?
     
  13. jannie

    jannie trying to survive....

    Yes--that's part of the evaluation...and the doctor stated the eys are not working well together.

    I have just started reading about some of these issues and learning the terms. As a child I had some type of weak eye muscle and one eye would slightly turn out. As a result I had two different surgeries.
     
Loading...